Mental Health Home > L-Tryptophan Side Effects
Many side effects can occur with L-tryptophan, some of which are quite dangerous. For example, L-tryptophan can cause serious conditions called eosinophilia-myalgia syndrome or serotonin syndrome. Contact your healthcare provider immediately if you notice symptoms of these conditions, such as nerve pain, difficulty walking, or very severe muscle pain. Other side effects are not as serious and may include headaches, nausea, and diarrhea.
An Overview of L-Tryptophan Side EffectsJust like any medication or supplement, L-tryptophan (also known as tryptophan) can cause side effects. A normal dietary intake of this amino acid through foods does not usually cause problems for most people. However, the use of L-tryptophan supplements has been associated with certain side effects, some of which may be quite serious.
Side Effects of L-Tryptophan to ReportThere are a number of potential side effects with L-tryptophan that you should report to your healthcare provider and which might indicate that you should stop taking the supplement. In particular, any signs of eosinophilia-myalgia syndrome or serotonin syndrome (both of which can be quite serious) should be reported immediately to your healthcare provider. These include but are not limited to:
- Signs of eosinophilia-myalgia syndrome (EMS), such as:
- Severe muscle pain
- Nerve pain
- High eosinophil levels (found using a blood test)
- Nerve pain
- Hair loss
- Dry, thickened skin or other skin changes
- Signs of serotonin syndrome, such as:
- Seeing or hearing things that are not really there (hallucinations)
- Fast heartbeat (tachycardia)
- Feeling faint
- Muscle spasms
- Difficulty walking
- Signs of an allergic reaction, such as:
- A rash
- Swelling of the mouth or throat,
- Difficulty breathing.